Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 20, NWS Goodland, KS

May 17, 2000Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 17, 2000, 3:27 PM MDT for Cheyenne County, Colorado. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2000, 3:27 PM MDT (21:27 UTC)
Expired
May 17, 2000, 4:15 PM MDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 3:36 PM MDTThunderstorm Wind 52 EKit Carson, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WUUS53 KGLD 172129
SVRGLD
COC017-172215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 415 PM MDT

* AT 327 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE
  THUNDERSTORMS...THE STRONGEST WAS 9 MILES NORTHWEST OF 
  ARAPAHOE...OR 10 MILES NORTH OF CHEYENNE WELLS...MOVING 
  NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THIS WARNING INCLUDE...KIT CARSON...FIRSTVIEW...
  CHEYENNE WELLS AND ARAPAHOE.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

BLOWING DUST REDUCING VISIBILITIES TO ZERO WILLL OCCUR WITH THE 
WINDS. 

$$

LAMMERS

LAT...LON 3902 10266 3903 10296 3862 10296 3862 10205
          3904 10204 3902 10237 3885 10256

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:43 PM MDT, 44 minutes earlier.

Area forecast discussion, May 17, 2:43 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED NAME
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT WED MAY 17 2000

MAIN FORECAST CHALLENGES FOR THIS PACKAGE ARE CHANCES FOR
PRECIPITATION TONIGHT AND TOMORROW AND COOLER AIR MOVING IN THROUGH
3RD PERIOD.

ALL MODELS INITIALIZING WELL. THE ETA SEEMS TO BE DOING A SLIGHTLY
BETTER JOB AT TRACKING LOW OVER REGION OUT TO 18Z. FOR ALL INTENSIVE
PURPOSES FOR MY CWA THERE IS NOT MUCH DIFFERENCES IN THE TRACK OF
THIS SYSTEM FOR THE FIRST FOUR PERIODS...EXCEPTIONS WILL BE NOTED
BELOW. BUT WITH THE CONSISTENT GOOD HANDLING OF THIS SYSTEM BY THE
ETA...WILL CONTINUE THIS TREND FOR THIS PACKAGE.

TONIGHT AND TOMORROW...WILL ADJUST ETA QPF FIELD FOR DRY LINE
EXTENDING THROUGH EASTERN PART OF CWA. WILL CUT BACK SLIGHTLY ON
POPS FOR SE PORTIONS. 18Z ETA HAS MODIFIED H85 TEMPS
SUBSTANTIALLY...AND THIS SEEMS TO TAKE THE DRY LINE AND WARMER AIR
WRAPPING AROUND AND MIXING INTO THIS AIRMASS.

THURSDAY NIGHT AND FRIDAY ETA H85 TEMPS SUPPORT GOING SLIGHTLY ABOVE
FWC HIGHS AND WILL ADJUST IN THAT DIRECTION.

IN THE EXTENDED...MODELS DIVERGE GREATLY AND THEREFORE DO NOT HAVE A
GREAT CONFIDENCE LEVEL FOR PORTION. FEEL AT THIS TIME THAT THE ECMWF
SOLUTION IS MORE FAVORABLE AND HAVE LEANED IN THIS DIRECTION.

.GLD...TORNADO WATCH IN EFFECT UNTIL 7 PM MDT (8 PM CDT) FOR NE ZONES
       079-081.
       TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR KS ZONES 004 AND
       016.
       WIND ADVISORY IN EFFECT UNTIL 7 PM MDT (8 PM CDT) FOR CO
       ZONES 091 AND 092, KS ZONES 002-004...013-016...027-028...AND
       041-042.

SVEN

In the hours before

Special weather statement, May 17, 1:15 PM MDT, 2 hours 12 minutes before
NEZ079>081-180100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT WED MAY 17 2000

...TORNADO WATCH 297 IN EFFECT UNTIL 7 PM MDT (8 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 7 PM
MDT (8 PM CDT) FOR PERSONS IN DUNDY...HITCHCOCK...AND RED WILLOW
COUNTIES OF NEBRASKA.

TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

THEDE
Local storm report, May 17, 2:23 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT WED MAY 17 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    11 N NORCATUR             KS   .75 INCH HAIL
05/17/00   DECATUR                        REPORTED BY PUBLIC.

0215 PM    4 S BARTLEY               NE   .75 INCH HAIL
05/17/00   RED WILLOW                     REPORTED BY PUBLIC.

4AWJ
Local storm report, May 17, 2:28 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT WED MAY 17 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0227 PM    2 NW BARTLEY              NE   .75 INCH HAIL
05/17/00   RED WILLOW                     REPORTED BY PUBLIC.

AWJ
Local storm report, May 17, 2:38 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT WED MAY 17 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0237 PM    5 NW BARTLEY              NE   1.5 INCH HAIL
05/17/00   RED WILLOW                     REPORTED BY PUBLIC.

AWJ
Special weather statement, May 17, 2:43 PM MDT, 44 minutes before
KSZ004-016-180200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT WED MAY 17 2000

...TORNADO WATCH 298 IN EFFECT UNTIL 9 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 9
PM CDT FOR PERSONS IN NORTON AND GRAHAM COUNTIES.

TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

BULLER
Special weather statement, May 17, 3:06 PM MDT, 21 minutes before
NEZ079>081-172130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT WED MAY 17 2000

...TORNADO WATCH THAT WAS IN EFFECT FOR EXTREME SOUTHWEST
NEBRASKA HAS BEEN CANCELLED...

SEVERE THUNDERSTORMS HAVE MOVED NORTH OF DUNDY...HITCHCOCK...AND
RED WILLOW COUNTIES OF EXTREME SOUTHWEST NEBRASKA. THEREFORE...THE
WATCH FOR THIS AREA HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION.

BULLER

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.